Tennessee, 2010Damaging Wind in Tennessee, August 4, 2010
August 4, 2010 · NWS MRX · 1 event in 1 county or zone
A boundary across the area triggered isolated thunderstorms during the late afternoon hours. One of the storms became severe producing damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered isolated thunderstorms during the late afternoon hours. One of the storms became severe producing damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 4, 2:30 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED AUG 4 2010
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A WEAK COLD FRONT OVER THE MID MS RIVER VALLEY AND
MID WEST...WITH A LEE TROUGH EXTENDING ALONG THE PIEDMONT AREA OF
THE CAROLINAS. CURRENT AREA RADARS REVEAL THAT SCATTERED CONVECTION
WAS DEVELOPING ACROSS THE HIGHER ELEVATIONS...WITH ADDITIONAL
ACTIVITY FURTHER UPSTREAM OVER THE OHIO RIVER VALLEY AHEAD OF THE
COLD FRONT. WILL PLAN TO KEEP CHANCE POPS ACROSS THE FORECAST AREA
TONIGHT...ESPECIALLY ACROSS THE NORTHERN HALF...TO ACCOUNT FOR THE
POSSIBILITY OF THIS OHIO RIVER VALLEY CONVECTION AFFECTING THE
FORECAST AREA LATER THIS EVENING. THIS WEAK COLD FRONT IS PROGGED TO
SLOWLY APPROACH THE REGION ON THURSDAY...WITH VERY HOT TEMPS AND
HIGH DEWPOINTS COMBINING AGAIN TO PRODUCE DANGEROUS AFTERNOON AND
EVENING HEAT INDICES ACROSS THE SOUTHERN AND CENTRAL GREAT TN VALLEY
AREAS. MODEL SOUNDINGS REVEAL INCREASING MID LEVEL WINDS AND COOLING
MID LEVEL TEMPS ON THURSDAY...AS A BROAD UPPER-LEVEL TROUGH
AMPLIFIES OVER THE EASTERN HALF OF THE NATION AND PUSHES THE COLD
FRONT INTO THE TN RIVER VALLEY THURSDAY NIGHT. AS A RESULT...THINK
THAT ORGANIZED CONVECTION WILL BE POSSIBLE AHEAD OF THE FRONT ON
THURSDAY ACROSS THE TN RIVER VALLEY...WITH A MODERATELY UNSTABLE AIR
MASS CAUSING SOME STORMS TO BECOME SEVERE DURING THE AFTERNOON AND
EVENING HOURS. ANOTHER SECONDARY COLD FRONT IS THEN PROGGED TO MOVE
ACROSS THE FORECAST AREA ON FRIDAY...TRIGGERING ADDITIONAL SCATTERED
CONVECTION. AS FOR TEMPS...MOS GUIDANCE NUMBERS ARE IN GOOD
AGREEMENT THROUGH THE PERIOD AND LOOK REASONABLE.
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...MODELS NOT TOO DISSIMILAR
THROUGH MUCH OF THE FORECAST PERIOD WITH DEPICTION OF GRADUAL
DEPARTURE OF EASTERN U.S. UPPER TROF. FRONTAL ZONE STILL NEARBY
ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA SATURDAY AND
SUNDAY SO KEPT THE LOW AND SLIGHT CHANCE POP FOR CONVECTION IN THIS
AREA. UPPER HEIGHTS BUILD IN BEHIND THIS FEATURE BRINGING THE HEAT
WAVE BACK WITH ONLY A SLIGHT CHANCE FOR A COOLING SHOWER OR
THUNDERSTORM IN THE HIGHER TERRAIN ON MONDAY AND TUESDAY. ENSEMBLE
MEANS SHOW THE RIDGE RETROGRADING BACK INTO THE PLAINS STATES BY
WEDNESDAY WITH UPPER LEVEL WINDS BECOMING MORE NORTHWESTERLY ACROSS
THE CENTRAL AND SOUTHERN APPALACHIANS. WITH THIS TYPE OF FLOW
CONVECTIVE SYSTEMS WITH ASSOCIATED OUTFLOW BOUNDARIES MAY BE ABLE TO
BRING A POSSIBILITY OF SHOWERS AND THUNDERSTORMS TO THE AREA SO
INCLUDED A SLIGHT CHANCE POP ON WEDNESDAY. STAYED CLOSE TO IF NOT A
DEGREE OR TWO BELOW MOS GUIDANCE TEMPS THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 77 100 76 95 72 / 20 40 40 40 30
KNOXVILLE AIRPORT, TN 76 98 75 94 70 / 20 50 50 40 30
OAK RIDGE, TN 76 98 75 94 70 / 20 50 50 30 20
TRI CITIES AIRPORT, TN 71 96 70 91 64 / 30 60 60 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THURSDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...GRAINGER...
HAMBLEN...HAMILTON...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST
COCKE...NORTHWEST MONROE...RHEA...ROANE...SEQUATCHIE...
UNION...WEST POLK.
VA...NONE.
&&
DMG/Hazardous weather outlook, Aug 4, 12:50 PM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EDT WED AUG 4 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-
LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
150 PM EDT (1250 PM CDT) WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
ANOTHER HOT DAY IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION...
WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS POSSIBLE AROUND
THE HIGHER ELEVATIONS. THE COMBINATION OF VERY HOT TEMPERATURES AND
HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDICES ABOVE 100 DEGREES
ACROSS MUCH OF THE REGION.
FOR MORE DETAILS...PLEASE SEE THE HEAT ADVISORY ISSUED FOR THE
SOUTHERN AND CENTRAL AREAS OF THE GREAT TENNESSEE VALLEY WHERE HEAT
INDICES WILL EXCEED 105 DEGREES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT INDICES ARE ONCE AGAIN EXPECTED TO EXCEED 100 DEGREES OVER MOST
OF THE REGION BY THURSDAY AFTERNOON...BUT WITH A WEAK COLD FRONT
APPROACHING THE REGION. THIS COLD FRONT WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS ON THURSDAY...WITH A FEW OF THESE STORMS
POSSIBLY BECOMING STRONG TO SEVERE DURING THE AFTERNOON AND EVENING
HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AFTERNOON AND EVENING.
DMG
In the hours before
Special weather statement, Aug 4, 1:00 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT WED AUG 4 2010
TNZ012-035-041900-
MORGAN TN-SCOTT TN-
200 PM EDT WED AUG 4 2010
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND MORGAN COUNTIES UNTIL
300 PM EDT...
AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS NEAR WARTBURG...WHICH WERE MOVING
SOUTH AT 5 MPH.
WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Aug 4, 2:35 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT WED AUG 4 2010
TNZ012-013-035-042030-
CAMPBELL TN-MORGAN TN-SCOTT TN-
335 PM EDT WED AUG 4 2010
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...CAMPBELL AND MORGAN
COUNTIES UNTIL 430 PM EDT...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS THE NORTHERN CUMBERLAND
PLATEAU...WHICH WERE REMAINING NEARLY STATIONARY.
WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.
IN ADDITION TO HEAVY RAIN AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Aug 4, 2:58 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT WED AUG 4 2010
TNZ017-VAZ005-006-008-042045-
RUSSELL VA-SCOTT VA-SULLIVAN TN-WASHINGTON VA-
358 PM EDT WED AUG 4 2010
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EXTREME WESTERN
WASHINGTON...SCOTT AND SULLIVAN COUNTIES UNTIL 445 PM EDT...
AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF GATE CITY...MOVING
SOUTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
NICKELSVILLE AROUND 420 PM EDT.
HILTONS AROUND 440 PM EDT.
COLLINGWOOD AROUND 445 PM EDT.
TD
Special weather statement, Aug 4, 3:09 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EDT WED AUG 4 2010
TNZ014-037-038-VAZ001-042100-
CLAIBORNE TN-GRAINGER TN-LEE VA-UNION TN-
409 PM EDT WED AUG 4 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LEE...
CLAIBORNE...UNION AND GRAINGER COUNTIES UNTIL 500 PM EDT...
AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORM 8 MILES SOUTHWEST OF
HARROGATE-SHAWANEE...OR 8 MILES SOUTH OF MIDDLESBORO...MOVING EAST
AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARROGATE-SHAWANEE...
TAZEWELL...ARTHUR...SPRINGDALE...SANDLICK AND LONE MOUNTAIN.
TD
Special weather statement, Aug 4, 4:09 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT WED AUG 4 2010
TNZ015-016-VAZ001-005-042200-
HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-
509 PM EDT WED AUG 4 2010
...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT...HANCOCK AND HAWKINS
COUNTIES UNTIL 600 PM EDT...
AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF SURGOINSVILLE...OR 10 MILES
SOUTHEAST OF JONESVILLE...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN OF ONE INCH OR MORE
PER HOUR AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
SURGOINSVILLE AROUND 550 PM EDT.
OKOLONA AND CHURCH HILL AROUND 600 PM EDT.
TD
Special weather statement, Aug 4, 4:34 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 PM EDT WED AUG 4 2010
TNZ017-018-046-047-042215-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-
534 PM EDT WED AUG 4 2010
...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND SULLIVAN
COUNTIES UNTIL 615 PM EDT...
AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRISTOL TN...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
BLUFF CITY AROUND 540 PM EDT.
SOUTH HOLSTON DAM AROUND 550 PM EDT.
HUNTER AROUND 600 PM EDT.
SADIE AROUND 605 PM EDT.
DOEVILLE AROUND 615 PM EDT.
TD
Thunderstorm Wind, Sullivan
- When
- August 4, 4:50 PM EST to 4:55 PM EST
- Where
- Sullivan County, 5 mi NW of Blountville
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.581, -82.394
Law enforcement personnel reported multiple trees and powerlines downed by thunderstorm winds northwest of Blountville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247960.